Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

May 7, 2015Chisago County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 7, 2015, 6:00 PM CDT for Chisago County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2015, 6:00 PM CDT (23:00 UTC)
Expired
May 7, 2015, 6:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Chisago County, MN

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WWUS83 KMPX 072300
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT THU MAY 7 2015
 
MNZ053-063-072330-
WASHINGTON-CHISAGO-
600 PM CDT THU MAY 7 2015

...A STRONG THUNDERSTORM WILL AFFECT CHISAGO AND NORTHWESTERN
WASHINGTON COUNTIES...

AT 600 PM CDT...A STRONG THUNDERSTORM WAS NEAR FOREST LAKE...OR 21
MILES NORTH OF ST. PAUL...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  FOREST LAKE AROUND 610 PM CDT.
  LINDSTROM AND STACY AROUND 620 PM CDT.
  CHISAGO CITY AND CENTER CITY AROUND 625 PM CDT.
  NORTH BRANCH AROUND 630 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WYOMING...BRANCH...
SHAFER...WILD RIVER STATE PARK AND GRANT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4553 9272 4548 9270 4545 9265 4540 9265
      4511 9296 4516 9303 4527 9303 4542 9302
      4559 9295
TIME...MOT...LOC 2300Z 204DEG 27KT 4525 9302 
$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 7, 4:00 PM CDT, 2 hours earlier.

Area forecast discussion, May 7, 4:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT THU MAY 7 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 306 PM CDT THU MAY 7 2015

PRE-FRONTAL SHWRS/TSTMS ARE NOW FORMING OVER MUCH OF THE WFO MPX
CWFA THIS AFTN AS CONVECTIVE TEMPS HAVE BEEN REACHED AND...DESPITE
PLENTY OF EXISTING CLOUD COVER...WEAK CAPPING HAS BEEN ERODED. THE
AFOREMENTIONED CLOUD COVER HAS HELPED KEEP INSTABILITY FAIRLY WEAK
OVER MUCH OF THE CWFA BUT A FEW EXTRA BREAKS IN FAR SRN PORTIONS
OF THE CWFA HAVE ALLOWED MUCAPES NEAR THE IA BORDER TO REACH 1500
J/KG. PROBLEM IS...SHEAR IS NIL. THUS...ASIDE FROM STRONG VERTICAL
MOTIONS THAT WOULD ALLOW STORMS TO GROW QUITE HIGH...SEVERE
POTENTIAL IS NOT ALL THAT GREAT. CANNOT RULE OUT A FEW STORMS THAT
CONTAIN LARGE HAIL BUT THAT LOOKS TO BE THE EXTENT OF ANY SEVERE
WX THREAT. IN ADDITION...A FEW OF THE STORMS MAY CONTAIN BRIEF
PERIODS OF HEAVY RAIN THAT MAY REACH RATES OF 1 IN/HR.

THE N-S ORIENTED COLD FRONT RESPONSIBLE FOR THE SHWRS/TSTMS THIS
AFTN-EVE IS CURRENTLY OVER FAR WRN MN AND WILL SLOWLY TREK EWD
OVERNIGHT. THE FRONT LOOKS TO REACH WRN WI BY LATE THIS EVE THEN
EXIT THE CWFA BY DAYBREAK FRI MRNG. BY THAT POINT...ONLY LINGERING
SHOWERS SHOULD REMAIN AS THE THUNDER THREAT LOOKS TO BE LONG GONE.
LOW CLOUDS WILL THEN REMAIN IN THE WAKE OF THE CDFNT WITH HIGH
PRES MOVG IN BUT DRIER AIR MOVING IN BY MID-TO-LATE DAY SHOULD
SCOUR OUT THE LOW LVL MOISTURE AND ALLOW FOR PARTIAL CLEARING BY
LATE DAY.

THE HIGH PRES AIRMASS MOVING IN WILL BRING NOTICEABLY COOLER
TEMPERATURES TO THE AREA ATOP LLVL NW FLOW AND ZONAL FLOW ALOFT.
HIGHS ON FRI WILL ONLY RANGE FROM THE UPR 50S TO MID 60S /AFTER
HIGHS HIT THE MID 60S TO MID 70S TDA/. LOWS OVERNIGHT WILL DROP TO
THE MID 40S IN WRN MN WHILE TEMPS IN ERN MN INTO WRN WI REMAIN IN
THE 50S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 306 PM CDT THU MAY 7 2015

FRIDAY NIGHT THROUGH WEDNESDAY...THE KEY FEATURE OF CONCERN IS
ALREADY OVER THE WEST COAST.  SATELLITE IMAGERY THIS AFTERNOON
REVEALS A STRONG CYCLONIC CIRCULATION OVER CALIFORNIA...SLOWLY
DIGGING SOUTH. BY FRIDAY NIGHT...IT WILL BE PUSHING EAST OVER THE
FOUR CORNERS REGION.  A COMPLICATING FACTOR IN THE OVERALL PATTERN
IS THE LOW PRESSURE SYSTEM PARKED OFF THE COAST OF THE CAROLINAS.
THIS LOW WILL SLOWLY DRIFT NORTHWEST TOWARD SOUTH CAROLINA BY
SUNDAY. MEANWHILE...THE LOW OF CONCERN FOR OUR AREA WILL EJECT OUT
OF THE ROCKY MOUNTAIN REGION BY SATURDAY NIGHT AND TAKE A
NORTHEAST ROUTE TOWARD THE UPPER MIDWEST.

BY SUNDAY MORNING...WIDESPREAD PRECIP IN WAA AHEAD OF THE WARM
FRONT WILL LIFT NORTH INTO SOUTHERN MN AND EXPAND NORTHWARD
THROUGH THE DAY. MUCH OF THE THUNDERSTORM POTENTIAL FOR OUR AREA
WILL DEPEND ON THE TRACK OF THE SURFACE LOW AND ASSOCIATED WARM
FRONT. THE GFS IS THE FURTHER SOUTHEAST WITH THE LOW...AND KEEPS
THE WARM FRONT SOUTH OF THE MINNESOTA/IOWA BORDER THROUGH THE
PERIOD. THE EC LIFTS THE WARM FRONT INTO THE SOUTHERN THIRD OF THE
STATE SUNDAY NIGHT...AND GREATER INSTABILITY WILL BE SOUTH OF THE
FRONT. SO...GENERALLY MENTIONED THUNDERSTORMS LIKELY AT THIS
TIME...BUT KEEP IN MIND THAT IF THE FRONT MOVES FURTHER
NORTH...THE CHANCE FOR SEVERE THUNDERSTORMS WOULD INCREASE.

FROM MONDAY AFTERNOON THROUGH TUESDAY...THE LOW WILL DEPART TO THE
EAST AND PUT US IN THE COLD SIDE OF THE SYSTEM. WRAP AROUND
MOISTURE MAY CONTINUE TO PRODUCE SHOWERS INTO TUESDAY. MONDAY
NIGHT SURFACE TEMPERATURES LOOK TO FALL INTO THE UPPER 30S AND LOW
40S...SO PRECIPITATION TYPE IS A CONCERN AS THERE IS POSSIBILITY
SNOW COULD MIX IN...AT LEAST IN CENTRAL MN. HOWEVER...CONFIDENCE
IN THE MODEL SOUNDINGS THIS FAR OUT IS LOW...SO STUCK WITH ALL
RAIN FOR NOW WITH PLENTY OF TIME BETWEEN NOW AND MONDAY NIGHT TO
ADD SNOW IN IF NECESSARY. TEMPERATURES WILL BEGIN TO WARM BACK UP
WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1238 PM CDT THU MAY 7 2015

OCNL SHWRS/TSTMS CAN STILL BE EXPECTED THRU THE REST OF THE
DAYLIGHT HRS TDA...MAINLY IN THE 21Z-01Z TIMEFRAME...WITH SOME
MOD-HVY RAINFALL POTENTIALLY PRODUCING MVFR-IFR VSBY ALONG WITH
MVFR CIGS. ONCE THE RAINFALL ENDS...COINCIDING WITH THE PASSAGE OF
A CDFNT...MVFR DECKS WILL REMAIN SOLID LATE THIS EVE THRU THE
OVERNIGHT HRS ALONG WITH WINDS SWINGING ARND TO NWLY. NW WINDS
WILL CONTINUE THRU TMRW WHILE THERE WILL ALSO BE GRADUAL
IMPROVEMENT IN MVFR CIGS TO LOW VFR CIGS BEFORE SCATTERING OUT
LATE TMRW AFTN.

KMSP...PASSING SHWRS LOOK TO BE OF THE HIT-AND-MISS VARIETY THRU
THE REST OF THE AFTN THOUGH THE BEST TIMING FOR LATE AFTN
SHWRS/TSTMS STILL LOOKS TO BE ROUGHLY 21Z-00Z. A FEW SHOWERS WILL
LINGER THRU THE REST OF THE EVENING THEN DRY CONDS OVERNIGHT THRU
TMRW. NOT THINKING CEILINGS WILL DROP INTO IFR LEVELS OVERNIGHT
BUT CONFIDENCE IS FAIRLY HIGH IN SEEING CEILINGS SUB-1700FT FOR
MUCH OF THE OVERNIGHT THRU TMRW MRNG.

/OUTLOOK FOR KMSP/
SAT...VFR. WINDS NE 10 KTS.
SUN-MON...MVFR LIKELY WITH IFR POSSIBLE IN SHWRS/TSTMS. WINDS NE
10-15 KTS.
TUE...VFR. WINDS NW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, May 7, 11:13 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 AM CDT THU MAY 7 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1113 AM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE COVERAGE AREA THROUGH
THIS EVENING. A FEW STRONG STORMS ARE POSSIBLE IN EASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN LATE THIS AFTERNOON INTO THIS
EVENING WHERE THERE IS A MARGINAL RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY OF NEXT WEEK. THE
SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS UNLIKELY TODAY BUT ANY REPORTS ARE
APPRECIATED.

In the hours before

Special weather statement, May 7, 4:44 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT THU MAY 7 2015

MNZ070-072215-
DAKOTA-
444 PM CDT THU MAY 7 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAKOTA
COUNTY...

AT 444 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER
NORTHFIELD...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...CASTLE ROCK...HAMPTON...RANDOLPH...VERMILLION AND NEW
TRIER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4450 9328 4471 9309 4468 9282 4452 9298
      4451 9304 4447 9305 4447 9311
TIME...MOT...LOC 2144Z 219DEG 27KT 4449 9317

JLT
Special weather statement, May 7, 4:53 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT THU MAY 7 2015

MNZ063-070-077-078-085-072245-
WASHINGTON-RICE-DAKOTA-GOODHUE-STEELE-
453 PM CDT THU MAY 7 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHEASTERN STEELE...SOUTHWESTERN GOODHUE...SOUTHEASTERN WASHINGTON
AND EASTERN RICE COUNTIES...

AT 452 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CASTLE ROCK TO NEAR OWATONNA...AND MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...NORTHFIELD...COTTAGE GROVE...HASTINGS...ROSEMOUNT...
FARMINGTON...PRESCOTT...CANNON FALLS...AFTON...KENYON...STANTON AND
NERSTRAND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4401 9321 4461 9317 4492 9281 4435 9278
      4419 9298 4419 9305 4414 9304
TIME...MOT...LOC 2152Z 211DEG 27KT 4455 9315 4405 9320

JLT
Special weather statement, May 7, 6:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT THU MAY 7 2015

MNZ053-063-072330-
WASHINGTON-CHISAGO-
600 PM CDT THU MAY 7 2015

...A STRONG THUNDERSTORM WILL AFFECT CHISAGO AND NORTHWESTERN
WASHINGTON COUNTIES...

AT 600 PM CDT...A STRONG THUNDERSTORM WAS NEAR FOREST LAKE...OR 21
MILES NORTH OF ST. PAUL...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  FOREST LAKE AROUND 610 PM CDT.
  LINDSTROM AND STACY AROUND 620 PM CDT.
  CHISAGO CITY AND CENTER CITY AROUND 625 PM CDT.
  NORTH BRANCH AROUND 630 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WYOMING...BRANCH...
SHAFER...WILD RIVER STATE PARK AND GRANT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4553 9272 4548 9270 4545 9265 4540 9265
      4511 9296 4516 9303 4527 9303 4542 9302
      4559 9295
TIME...MOT...LOC 2300Z 204DEG 27KT 4525 9302

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:44 PM CDTSpecial Weather StatementMPXDakota31 min
May 7, 4:53 PM CDTSpecial Weather StatementMPXDakota52 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.